Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2007, 8:45 PM CDT for Clay County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2007, 8:45 PM CDT (01:45 UTC)
- Expired
- Jul 15, 2007, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clay County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:45 PM CDT | HAIL 0.75 | 10 Se Blanchard, ND | |
| Jul 15, 8:45 PM CDT | HAIL 0.75 | 6 W Grandin, ND | |
| Jul 15, 9:07 PM CDT | TSTM WND GST 62 | 5 Nw Prosper, ND | WIND SPEED MEASURED BY NDAWN SENSOR. |
| Jul 15, 9:19 PM CDT | TSTM WND GST 60 | 2 E Mapleton, ND | |
| Jul 15, 9:19 PM CDT | TSTM WND GST 60 | 2 Ne Mapleton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 5:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 160145 SVRFGF MNC027-NDC017-097-160245- /O.NEW.KFGF.SV.W.0101.070716T0145Z-070716T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT SUN JUL 15 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA... EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF FARGO... SOUTH CENTRAL TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 945 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 4 MILES WEST OF GRANDIN...OR 29 MILES NORTHWEST OF FARGO...MOVING TO THE SOUTH AT 40 MPH. WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRANDIN AT 850 PM CDT... GARDNER AT 855 PM CDT... ARGUSVILLE AT 910 PM CDT... HARWOOD AT 915 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4736 9698 4729 9725 4666 9705 4662 9654 $$ DTR
2 follow-up statements
000 WWUS53 KFGF 160212 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 911 PM CDT SUN JUL 15 2007 MNC027-NDC017-097-160245- /O.CON.KFGF.SV.W.0101.000000T0000Z-070716T0245Z/ CLAY MN-TRAILL ND-CASS ND- 911 PM CDT SUN JUL 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS AND SOUTH CENTRAL TRAILL COUNTIES IN SOUTHEAST NORTH DAKOTA... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED NEAR ARGUSVILLE...OR 12 MILES NORTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT 35 MPH. RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRAIGHTLINE WINDS OF 70 MPH AS IT MOVES INTO THE FARGO AND WEST FARGO AREAS. * THE SEVERE THUNDERSTORM WILL BE NEAR... REILES ACRES AND NORTH RIVER BY 920 PM CDT... WEST FARGO BY 925 PM CDT... OXBOW...FARGO...MOORHEAD AND DILWORTH BY 930 PM CDT... PRAIRIE ROSE AND FRONTIER BY 935 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA. LAT...LON 4736 9698 4729 9725 4666 9705 4662 9654 $$ DTR
000 WWUS53 KFGF 160248 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 947 PM CDT SUN JUL 15 2007 MNC027-NDC017-097-160257- /O.EXP.KFGF.SV.W.0101.000000T0000Z-070716T0245Z/ CLAY MN-TRAILL ND-CASS ND- 947 PM CDT SUN JUL 15 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS AND SOUTH CENTRAL TRAILL COUNTIES IN SOUTHEAST NORTH DAKOTA EXPIRED AT 945 PM CDT... AT 942 PM CDT...THE LINE OF THUNDERSTORMS HAS PASSED THROUGH FARGO AND MOORHEAD PRODUCING WIND GUSTS TO 30 MPH IN THE CITY OF FARGO. 60 MPH WINDS WERE REPORTED NEAR MAPLETON AT 919 PM. THE THUNDERSTORMS HAVE WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 945 PM CDT. LAT...LON 4736 9698 4729 9725 4666 9705 4662 9654 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:04 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 15, 3:04 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 304 PM CDT SUN JUL 15 2007 .SHORT TERM (TONIGHT THRU WED)...MAIN FORECAST CHALLENGE IN THE IMMEDIATE SHORT TERM IS SEVERE POTENTIAL FOR THE EXTREME WEST PORTION OF THE FORECAST AREA. LATEST SPC MESOANALYSIS IS SHOWING CAPES RANGING FROM 500 TO 1500 AND LIFTED INDICES NOW IN THE NEG 3 TO NEG 4 RANGE. THIS AREA HAS HEATED SIGNIFICANTLY MORE THAN REST OF CWA...WHICH HAS HAD SIGNIFICANT CLOUD COVER AND PRECIP... WITH TEMPS FALLING INTO THE MID 60S THIS AFTERNOON. THUS...THREAT REMAINS FAR WEST. ADDITIONALLY...VGPS IN THE EXTREME NORTHWEST PORTION OF THE CWA ARE AROUND 0.2...AND 0.3 VALUES SHOULD SHIFT EAST. LCLS ARE LESS THAN 1000 FT ACROSS NORTHEASTERN NORTH DAKOTA...SO TORNADIC ACTIVITY POTENTIAL NEEDS TO BE MONITORED CLOSELY. ELSEWHERE ACROSS THE FA...SHOWERY ACTIVITY WILL CONTINUE ACROSS THE TIGHT H850 THETA E GRADIENT WELL INTO THE EVENING. MAIN CHALLENGE WILL BE TOTAL RAINFALL AMOUNTS ACROSS MAINLY NORTHWEST MINNESOTA. USED A BLEND OF PREVIOUS FORECAST QPF AND 12Z GFS GUIDANCE...WITH 24 HOUR ACCUMULATION TOTALS RANGING FROM ONE THIRD TO ONE HALF OF AN INCH ACROSS MOST OF THE MINNESOTA SIDE OF THE FA. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE IN HEAVIER SHOWERS OR THUNDERSTORMS. FOR THE REMAINDER OF THE SHORT TERM...NAM AND GFS ARE QUITE DIFFERENT WITH SURFACE FEATURES AND TEMPS. GFS SHOWS A WAVE FORMING IN WESTERN ALBERTA LATE TONIGHT...AND PUSHING SOUTHEAST INTO MONTANA AND ACROSS SOUTH DAKOTA MONDAY INTO TUESDAY. GFS SHOWS SFC LOW DEVELOP AND PUSH ACROSS SOUTH DAKOTA...WHILE NAM DROPS A 1018 MB HIGH DOWN INTO EASTERN NORTH DAKOTA BY NOON MONDAY. NAM HAS A MUCH COOLER SOLUTION WITH THE HIGH PRESSURE DROPPING IN. I LEANED MORE TOWARD THE GFS SOLUTION AS I THINK THERE IS A GOOD POSSIBILITY OF THE WAVE IN WRN ALBERTA FORMING AND KICKING OFF A SFC LOW TOMORROW. EVEN IF THE NAM HIGH DOES DROP DOWN INTO NORTHERN MN...THE MAGNITUDE OF THE COOL AIR IS LIKELY OVERDONE. WILL KEEP NEAR MAV GUIDANCE TEMPS FOR REMAINDER OF PERIOD. .LONG TERM (THU THROUGH SUN)...LONG RANGE MODELS REMAIN SIMILAR IN REGARDS TO THE 500MB PATTERN...KEEPING THE MAIN RIDGE AXIS W OF THE AREA. TIMING OF SHORTWAVES MOVING DOWNSTREAM OF THE RIDGE REMAINS TE BIGGEST CHALLENGE. SURFACE HIGH PRESSURE REMAINS OVER THE AREA THROUGH THE EXTENDED FORECAST. HOWEVER...UPPER LEVEL SHORTWAVES RIDING DO TRY TO BRING A CHANCE FOR THUNDERSTORMS TO PARTS OF THE AREA...ON THE EDGE OF THE HIGH...FOR THU INTO THU NIGHT. AS FAR AS TEMPS...SHOULD REMAIN NEAR TO ABOVE NORMAL THROUGH THE EXTENDED FORECAST. && .AVIATION...VFR CIGS EXPECTED THROUGH MUCH OF THE EVENING WITH SCT -SHRA AND ISOLATED -TSRA POSSIBLE...ESPECIALLY AT KGFK AND KBJI...AND LATER INTO THE EVENING AT KFAR. ONCE TSRA THREAT PASSES...GENERALLY BY 06Z TONIGHT...EXPECT CIGS TO SCT OUT BY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/NG
Hazardous weather outlook, Jul 15, 6:27 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 627 AM CDT SUN JUL 15 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 627 AM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING GENERALLY FROM THE RED RIVER VALLEY WESTWARD. LARGE HAIL...HIGH STRAIGHT LINE WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA FROM 3 PM TO MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS OF NORTHWESTERN AND NORTH CENTRAL MINNESOTA. LARGE HAIL IS THE PRIMARY SEVERE WEATHER HAZARD IN THIS AREA. A LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL TRACK SOUTHWARD THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. THIS SYSTEM...IN COMBINATION WITH A STRONG UPPER LEVEL DISTURBANCE...WILL ASSIST IN SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. BRAMER
In the hours before
Local storm report, Jul 15, 7:05 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HOPE 47.32N 97.72W
07/15/2007 E0.75 INCH STEELE ND TRAINED SPOTTER
&&
KRAMLICHLocal storm report, Jul 15, 7:06 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL PAGE 47.16N 97.57W
07/15/2007 E1.00 INCH CASS ND TRAINED SPOTTER
REPORT OF QUARTER SIZE HAIL AND LARGE BRANCHES BROKEN.
&&
KRAMLICHLocal storm report, Jul 15, 7:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL GALESBURG 47.27N 97.41W
07/15/2007 E1.00 INCH TRAILL ND LAW ENFORCEMENT
0645 PM TSTM WND DMG HOPE 47.32N 97.72W
07/15/2007 STEELE ND LAW ENFORCEMENT
REPORT OF QUARTER SIZE HAIL...1.5 INCHES OF RAIN AND FULL
GROWN PINE TREES BROKEN IN HALF.
0645 PM HAIL PAGE 47.16N 97.57W
07/15/2007 E1.75 INCH CASS ND LAW ENFORCEMENT
0645 PM HAIL 1 S PAGE 47.14N 97.57W
07/15/2007 E1.75 INCH CASS ND LAW ENFORCEMENT
&&
KRAMLICHLocal storm report, Jul 15, 7:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
747 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD 10 W KINDRED 46.65N 97.23W
07/15/2007 CASS ND TRAINED SPOTTER
SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD. HE WAS LOCATED
10 MILES WEST OF KINDRED OR ON THE INTERSECTION OF HWY 46
AND I-29 AND WAS LOOKING WEST.
&&
KRAMLICHLocal storm report, Jul 15, 8:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM NON-TSTM WND GST 5 E SHELDON 46.59N 97.39W
07/15/2007 M62 MPH RANSOM ND TRAINED SPOTTER
ERIC WHITHALL MEASURE TSTM WIND GUST OF 62MPH.
&&
KRAMLICHLocal storm report, Jul 15, 8:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
815 PM CDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MCLEOD 46.39N 97.30W
07/15/2007 E1.75 INCH RANSOM ND TRAINED SPOTTER
&&
KRAMLICHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:20 PM CDT | Tornado Warning | FGF | Cass, Ransom | 40 min |
| Jul 15, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Towner | 61 min |
| Jul 15, 7:58 PM CDT | Tornado Warning | FGF | Ransom, Richland | 23 min |
| Jul 15, 8:26 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 49 min |
| Jul 15, 8:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 65 min |
| Jul 15, 9:29 PM CDT | Tornado Warning | FGF | Cass | 31 min |
| Jul 15, 9:49 PM CDT | Tornado Warning | FGF | Ransom | 26 min |
| Jul 15, 10:12 PM CDT | Tornado Warning | FGF | Ransom, Richland, Sargent | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.